Home > Research > Publications & Outputs > Some families of indexable restless bandit prob...
View graph of relations

Some families of indexable restless bandit problems.

Research output: Contribution to journalJournal article

Published
Close
<mark>Journal publication date</mark>1/09/2006
<mark>Journal</mark>Advances in Applied Probability
Issue number3
Volume38
Number of pages30
Pages (from-to)643-672
Publication statusPublished
Original languageEnglish

Abstract

In 1988 Whittle introduced an important but intractable class of restless bandit problems which generalise the multiarmed bandit problems of Gittins by allowing state evolution for passive projects. Whittle's account deployed a Lagrangian relaxation of the optimisation problem to develop an index heuristic. Despite a developing body of evidence (both theoretical and empirical) which underscores the strong performance of Whittle's index policy, a continuing challenge to implementation is the need to establish that the competing projects all pass an indexability test. In this paper we employ Gittins' index theory to establish the indexability of (inter alia) general families of restless bandits which arise in problems of machine maintenance and stochastic scheduling problems with switching penalties. We also give formulae for the resulting Whittle indices. Numerical investigations testify to the outstandingly strong performance of the index heuristics concerned.

Bibliographic note

RAE_import_type : Journal article RAE_uoa_type : Statistics and Operational Research